Vermont, 2012Winter Storm and High Wind in Vermont, December 21 to 23, 2012
December 21 to 23, 2012 · NWS BTV · 11 events in 8 counties and zones
A strong, complex, dual area of low pressure from the Great Lakes to the New Jersey coast on the morning of December 21st eventually lifted north across New York into Quebec by December 22nd. On the front end of the storm, a wintry mix of snow and some sleet accumulated 1 to 3 inches across Vermont with up to 6 inches in the southern Green Mountains.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $355,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, complex, dual area of low pressure from the Great Lakes to the New Jersey coast on the morning of December 21st eventually lifted north across New York into Quebec by December 22nd.
On the front end of the storm, a wintry mix of snow and some sleet accumulated 1 to 3 inches across Vermont with up to 6 inches in the southern Green Mountains. More importantly, a strong low-level jet stream of 85 to 100+ mph moved across Vermont during the morning and early afternoon. A predominate southeast flow created damaging down slope winds across the western slopes of the Green mountains. Much of the damage was to trees and power lines, but there was some light structure damage to buildings and a few tractor trailers were blown over. One such accident in Salisbury resulted in one fatality. An estimated 25,000 to 30,000 customers were without power.
On the backside (December 22nd), the combination of wraparound moisture from the departing storm and strong, moist upslope flow produced widespread 2 to 5 inches across much of central and northern Vermont. In the climatological favored western slope communities of the Green Mountains, 6 to 12 inches of snow occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 21, 7:33 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 21, 7:33 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
733 AM EST FRI DEC 21 2012
.SYNOPSIS...
STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE A WINTRY MIX
OF PRECIPITATION THIS MORNING...CHANGING TO RAIN THIS AFTERNOON...THEN
BACK TO ALL SNOW FRIDAY NIGHT. IN ADDITION...GUSTY SOUTHEAST
WINDS WILL BE LIKELY ALONG THE WESTERN SLOPES AND HIGHER TERRAIN
ON FRIDAY. THIS LOW PRESSURE SYSTEM WILL MOVE EAST OF THE AREA ON
SATURDAY...RESULTING IN NORTHWEST FLOW AND UPSLOPE SNOW SHOWERS
THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 627 AM EST FRIDAY...OVERALL FCST IN GOOD SHAPE. JUST MINOR
CHANGES BASED ON CURRENT TEMPERATURE AND DEWPT. COMPLEX FORECAST
AS TEMPERATURES THROUGHOUT THE NORTHERN NY AT OR ABOVE FREEZING
STILL SEEING SNOW. T-TD SPREAD ALLOWING FOR EVAPORATIVE COOLING TO
KEEP SNOW ACROSS THE AREA THIS MORNING. EVEN SNOW FOR SEVERAL
HOURS NOT ENOUGH TO MOISTEN THE AIR AND BRIDGE THE T-TD GAP.
EXPECT SNOW TO LAST THROUGH EARLY MORNING ACROSS NORTHERN NY...MID
MORNING IN THE CHAMPLAIN VALLEY AND LATE MORNING TO EARLY
AFTERNOON ACROSS MUCH OF VT. SNOW WILL MIX WITH SLEET AND RAIN
BEFORE TRANSITIONING TO ALL RAIN AS WARM AIR ALOFT FILTERS IN FROM
THE SOUTH.
WINDS BEGINNING TO MIX DOWN...WITH GUSTS ON WESTERN SLOPES
25-40 KTS THIS MORNING. A BRIEF BREAK IN PRECIP JUST TO OUR SOUTH
WILL MOVE OVER THE NORTH COUNTRY...ALLOWING FOR MORE MIXING. THE
CORE OF THE SOUTHEAST LLJ WILL BE OOVER THE NORTH COUNTRY THIS
MORNING INTO MID DAY. MODELS CONSISTENTLY SHOWING 850MB WINDS OF
80 KTS...ESP OVER CENTRAL AND N VT.
COLD AIR WILL MOVE IN FROM THE NORTH AND EAST AS THE SFC LOW
BEGINS TO MOVE ACROSS THE FORECAST AREA LATE THIS AFTERNOON INTO
EVENING. THIS COLD AIR WILL MOVE INTO THE SLV FIRST...CHANGING RA
BACK INTO SN. BEFORE THE COLDER AIR MOVES IN...MAX TEMPERATURES
WILL RANGE FROM THE U30S-M40S.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY/...
AS OF 444 AM EST FRIDAY...AS SFC LOW PRESSURE RETROGRADES WEST
TOWARD THE EASTERN SHORE OF LAKE ONTARIO...WINDS WILL CONTINUE TO
LESSEN...BUT DRY SLOT WILL MOVE OVER VT AND EASTERN NY...ALLOWING
FOR WINDS TO GUST TO 10-20KTS. PRECIPITATION WILL CHANGE TO ALL
SNOW WHILE COVERAGE WILL DIMINISH TO MORE SHOWERY ACTIVITY MAINLY
OVER THE ST LAWRENCE VALLEY AND WESTERN ADIRONDACKS. FEW SHOWERS
CANT BE RULED OUT OVER VT AND E NY. CLOUDS WILL CONTINUE OVER THE
AREA TONIGHT. MIN TEMPS WILL GENERALLY BE IN THE 20S TO L30S.
LOW PRESSURE SYSTEM WILL GAIN MOMENTUM EASTWARD AGAIN ON
SATURDAY...WITH NW FLOW DEVELOPING IN ITS WAKE...REINFORCING CAA.
THIS NW FLOW WILL ALSO PRODUCE UPSLOPE SNOW SHOWERS...WHICH COULD
BRING 1-4 MORE INCHES TO THE FAVORED AREA...MAINLY WESTERN SLOPES.
FAVORED WIND DIRECTION MORE LIKELY ON SUNDAY...WITH FROUDE NUMBERS
AROUND 0.5 INDICATING BLOCKED FLOW.
TEMPERATURES WILL BE NOTICEABLY TRENDING COLDER. MIN TEMPS TONIGHT
IN THE 20S TO L30S. MAX TEMPS ON SATURDAY WILL BE IN THE M20S-
M30S. SATURDAY NIGHT...HAVING COLDER NW FLOW SPREAD ACROSS THE
AREA DURING THE DAY WILL RESULT IN MIN TEMPS IN THE SINGLE DIGITS
AND TEENS. SUNDAY WILL ALSO BE BELOW NORMAL WITH MAX TEMPS IN THE
TEENS IN THE HIGH TERRAIN AND 20S IN THE VALLEYS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 529 AM EST FRIDAY...A RIDGE OF HIGH PRESSURE WILL BUILD
SOUTHEAST FROM CANADA SUNDAY NIGHT AND WILL REMAIN OVER THE REGION
THROUGH MONDAY NIGHT. A WEAK AREA OF LOW PRESSURE WILL MOVE EAST-
NORTHEAST FROM THE OHIO VALLEY MONDAY NIGHT AND WILL BE OFF THE
SOUTHERN NEW ENGLAND COAST ON TUESDAY. ECMWF AND GFS MODELS BOTH
DIFFER AS TO HOW FAR NORTH PRECIPITATION WILL SPREAD WITH THIS LOW
ON TUESDAY. ECMWF MODEL BRINGS SNOW INTO THE REGION ON CHRISTMAS
DAY...WHILE THE GFS MODEL KEEPS SNOW SOUTH OF THE REGION ON
CHRISTMAS DAY. FOR NOW...WILL GO WITH SLIGHT CHANCE POPS FOR LIGHT
SNOW TUESDAY AND EARLY TUESDAY NIGHT. ECMWF AND GFS MODELS IN GOOD
AGREEMENT IN SHOWING A RIDGE OF HIGH PRESSURE OVER THE REGION ON
WEDNESDAY...WITH FAIR AND DRY WEATHER EXPECTED. WEDNESDAY
NIGHT...ECMWF AND GFS MODELS DEVELOP A LOW PRESSURE AREA ALONG THE
MID ATLANTIC COAST AND THEN MOVE IT SLOWLY NORTHWARD. HAVE GONE
WITH CHANCE POPS FOR SNOW WEDNESDAY NIGHT AND THURSDAY. ECMWF
MODEL IS SLOWER AND FURTHER WEST WITH THE TRACK OF THE LOW ON
THURSDAY...KEEPING IT CLOSER TO THE COAST... WHILE THE GFS MODEL
TAKES THE LOW SOUTH OF NEW ENGLAND AND MOVES IT NORTHEAST TO EAST
OF CAPE COD BY EARLY THURSDAY NIGHT. ECMWF MODEL HAS THIS LOW NEAR
BOSTON EARLY THURSDAY NIGHT. ECMWF ALSO HAS HEAVIER PRECIPITATION
WITH THIS LOW ACROSS THE REGION ON THURSDAY THAN THE GFS MODEL.
LOOKS COLD ENOUGH TO BE MAINLY SNOW ON THURSDAY...BUT THE ECMWF
HINTS AT SOME WARM AIR ALOFT OVER SOUTH CENTRAL VERMONT THURSDAY
AFTERNOON...WHICH WOULD LEAD TO SOME MIXED PRECIPITATION POSSIBLE.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
THROUGH 12Z SATURDAY...VFR CONDITIONS ALONG WITH SOME LOCAL
MVFR/IFR CEILINGS AS OF 12Z FRIDAY. STRONG AND GUSTY SOUTHEASTERLY
WINDS PRODUCING DOWNSLOPE CONDITIONS ACROSS THE REGION...ESPECIALLY
IN THE CHAMPLAIN VALLEY WHICH ARE HELPING TO PRODUCE VFR CEILINGS.
EXPECTING LOW LEVEL WIND SHEAR ACROSS THE REGION TODAY...BUT EXPECTING
THIS TO COME TO AN END BY 00Z SATURDAY...AS SURFACE PRESSURE GRADIENT
WEAKENS ACROSS THE REGION. ANY MIXED PRECIPITATION EARLY THIS MORNING
WILL CHANGE TO RAIN AS WARMER AIR AT THE SURFACE AND ALOFT MOVES
INTO THE REGION. EXPECTING COLDER AIR TO WORK BACK INTO THE REGION
LATE THIS AFTERNOON AND THIS EVENING...SO EXPECTING ANY RAIN SHOWERS
TO CHNAGE TO SNOW SHOWERS FROM 22Z FRIDAY THROUGH 02Z SATURDAY.
OUTLOOK 12Z SATURDAY THROUGH TUESDAY...
12Z SATURDAY THROUGH 12Z SUNDAY...MVFR/IFR CONDITIONS EXPECTED IN
MAINLY SNOW SHOWERS THROUGH THE PERIOD.
12Z SUNDAY THROUGH TUESDAY...MVFR TRENDING TO VFR AS HIGH PRESSURE
BUILDS INTO THE REGION.
&&
.HYDROLOGY...
GIVEN PRIMARY SFC LOW PRES IS TRACKING TO OUR WEST AND STRONG
DOWNSLOPE WINDS WL OCCUR ACRS OUR CWA...A LARGE SPREAD IN
PRECIPITATION AMOUNTS ARE EXPECTED. THINKING RAINFALL FOR THE
EVENT WL RANGE FROM 0.50 TO 1.0 CHAMPLAIN AND PARTS OF THE
NORTHEAST KINGDOM TO 1.0 TO 1.5 INCHES DACKS/SE UPSLOPE REGIONS
OF THE GREENS AND PARTS OF THE SAINT LAWRENCE VALLEYS. EXPECT
SOME SIGNIFICANT RISES ON LOCAL STREAMS...WITH A FEW GAGES LIKE
CENTER RUTLAND GETTING CLOSE TO ACTION STAGE. NO WIDESPREAD HYDRO
ISSUES AREA ANTICIPATED ATTM...BUT LATEST TRENDS WL NEED TO BE
MONITORED CLOSELY.
&&
.MARINE...
AS OF 510 AM EST FRIDAY...HAVE LEFT UP THE LAKE WIND ADVISORY FOR
TODAY AS SURFACE PRESSURE GRADIENT TIGHTENS OVER THE REGION WITH
SOUTHEAST WINDS OF 15 TO 25 KNOTS EXPECTED. WINDS ARE EXPECTED TO
DIMINISH BELOW ADVISORY EARLY THIS EVENING...AS SURFACE PRESSURE
GRADIENT WEAKENS ACROSS THE REGION.
&&
.EQUIPMENT...
AS OF 733 AM EST FRIDAY...THE KCXX 88D DOPPLER RADAR IS DOWN
UNTIL FURTHER NOTICE. AN ELECTRONICS TECHNICIAN IS CURRENTLY AT
THE SITE TO ATTEMPT REPAIRS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR VTZ003-004-007.
HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR VTZ006-011-
016>019.
NY...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ027-029>031-
034.
WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
NYZ034.
&&
SYNOPSIS...KGM
NEAR TERM...KGM
SHORT TERM...KGM
LONG TERM...WGH
AVIATION...WGH/LAHIFF
HYDROLOGY...WFO BTV
MARINE...WFO BTV
EQUIPMENT...WFO BTVHazardous weather outlook, Dec 21, 3:44 AM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
344 AM EST FRI DEC 21 2012
NYZ034-220845-
WESTERN ESSEX-
344 AM EST FRI DEC 21 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS IN NORTHERN
NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AS A LOW PRESSURE SYSTEM GRADUALLY MOVES FROM NORTHERN NEW YORK-
SOUTHERN QUEBEC EASTWARD INTO WESTERN NEW ENGLAND...NORTHWEST
FLOW WILL DEVELOP OVER THE NORTH COUNTRY ON SATURDAY. THIS WILL
RESULT IN UPSLOPE SNOW SHOWERS ACROSS PORTIONS OF THE
ADIRONDACKS...GREEN MOUNTAINS AND WESTERN SLOPES OF THE GREEN
MOUNTAINS THROUGHOUT THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VTZ006-011-016>019-220845-
LAMOILLE-WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
344 AM EST FRI DEC 21 2012
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREEN MOUNTAINS AND
WESTERN SLOPES OF THE GREEN MOUNTAINS IN CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AS A LOW PRESSURE SYSTEM GRADUALLY MOVES FROM NORTHERN NEW YORK-
SOUTHERN QUEBEC EASTWARD INTO WESTERN NEW ENGLAND...NORTHWEST
FLOW WILL DEVELOP OVER THE NORTH COUNTRY ON SATURDAY. THIS WILL
RESULT IN UPSLOPE SNOW SHOWERS ACROSS PORTIONS OF THE
ADIRONDACKS...GREEN MOUNTAINS AND WESTERN SLOPES OF THE GREEN
MOUNTAINS THROUGHOUT THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ027-029>031-VTZ003-004-007-220845-
NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-ORLEANS-ESSEX-CALEDONIA-
344 AM EST FRI DEC 21 2012
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHEAST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AS A LOW PRESSURE SYSTEM GRADUALLY MOVES FROM NORTHERN NEW YORK-
SOUTHERN QUEBEC EASTWARD INTO WESTERN NEW ENGLAND...NORTHWEST
FLOW WILL DEVELOP OVER THE NORTH COUNTRY ON SATURDAY. THIS WILL
RESULT IN UPSLOPE SNOW SHOWERS ACROSS PORTIONS OF THE
ADIRONDACKS...GREEN MOUNTAINS AND WESTERN SLOPES OF THE GREEN
MOUNTAINS THROUGHOUT THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ026-028-035-087-VTZ001-002-005-008>010-012-220845-
NORTHERN ST. LAWRENCE-EASTERN CLINTON-EASTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WASHINGTON-WESTERN ADDISON-ORANGE-WINDSOR-
344 AM EST FRI DEC 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
A STRONG STORM SYSTEM WILL CONTINUE TO PRODUCE WIDESPREAD RAIN
AND MIXED PRECIPITATION TODAY. WINDS WILL ALSO INCREASE AND
BECOME GUSTY TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AS A LOW PRESSURE SYSTEM GRADUALLY MOVES FROM NORTHERN NEW YORK-
SOUTHERN QUEBEC EASTWARD INTO WESTERN NEW ENGLAND...NORTHWEST FLOW
WILL DEVELOP OVER THE NORTH COUNTRY ON SATURDAY. THIS WILL RESULT IN
UPSLOPE SNOW SHOWERS ACROSS PORTIONS OF THE ADIRONDACKS...GREEN
MOUNTAINS AND WESTERN SLOPES OF THE GREEN MOUNTAINS THROUGHOUT THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
5 high wind, 4 winter storm, 2 strong wind. Local standard time, as filed.
High Wind, Eastern Rutland
- When
- December 21, 9:00 AM EST to 2:00 PM EST
- Where
- Eastern Rutland forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Several reports of tree branches, trees and wires down as well as siding and roof shingle damage along the western slope communities in eastern and western Rutland counties. A tree fell on a mobile home in Castleton. Some of the most impacted communities included Pawlet, Rutland, Clarendon, Wallingford and Danby.
High Wind, Eastern Addison
- When
- December 21, 10:00 AM EST to 2:00 PM EST
- Where
- Eastern Addison forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Several reports of tree branches, trees and wires down as well as siding and roof shingle damage along the western slope communities in eastern Addison county. Communities affected included Jerusalem, Ripton, Bristol, East Middlebury and Bread Loaf.
High Wind, Eastern Chittenden
- When
- December 21, 10:00 AM EST to 2:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $75,000
- Reported by
- NWS Employee
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Several reports of tree branches, trees and wires down as well as siding and roof shingle damage along the western slope communities in eastern Chittenden county. Communities affected included Bolton, Underhill, Jericho, Nashville, Richmond, Jonesville and Huntington. A NWS employee measured 73 mph at his residence in Nashville.
High Wind, Lamoille
- When
- December 21, 10:00 AM EST to 2:00 PM EST
- Where
- Lamoille forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Several reports of tree branches, trees and wires down as well as siding and roof shingle damage along the western slope communities in eastern Lamoille county. Communities affected included Cambridge and Jeffersonville. A measured wind gust of 70 mph was recorded in Cambridge. A measured wind gusts of 125 mph was recorded at the summit of Mount Mansfield (4400 feet).
High Wind, Western Rutland
- When
- December 21, 10:00 AM EST to 2:00 PM EST
- Where
- Western Rutland forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Several reports of tree branches, trees and wires down as well as siding and roof shingle damage along the western slope communities in eastern and western Rutland counties. A tree fell on a mobile home in Castleton. Some of the most impacted communities included Pawlet, Rutland, Clarendon, Wallingford and Danby.
Strong Wind, Western Addison
- When
- December 21, 10:00 AM EST to 2:00 PM EST
- Where
- Western Addison forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Strong wind gusts of 50 to 55 mph along Route 7 through Salisbury, Middlebury, Vergennes downed several tree branches, a few trees and power lines. These strong winds caused a tractor-trailer to be blown over that caused a fatal accident to the other vehicle's driver in Salisbury.
Strong Wind, Western Chittenden
- When
- December 21, 10:00 AM EST to 2:00 PM EST
- Where
- Western Chittenden forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Strong wind gusts of 50 to 55 mph pushed west from the western slopes of Vermont's Green mountains into the immediate suburbs with Burlington. There were numerous tree branches, a few trees, power lines and some roof shingles damaged in communities like Essex, Essex Junction, South Burlington, Williston and Colchester.
Winter Storm, Eastern Addison
- When
- December 22, 3:00 PM EST to December 23, 10:00 AM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 8 inches were common in eastern Addison county.
Winter Storm, Eastern Chittenden
- When
- December 22, 3:00 PM EST to December 23, 10:00 AM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 10 inches were common in eastern Chittenden county.
Winter Storm, Eastern Franklin
- When
- December 22, 3:00 PM EST to December 23, 10:00 AM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 12 inches were common in eastern Franklin county.
Winter Storm, Lamoille
- When
- December 22, 3:00 PM EST to December 23, 10:00 AM EST
- Where
- Lamoille forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 10 inches were common in Lamoille county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in California, December 21 to 23, 20121 death · 2 injured · $3.4 million · EF0 · 37 events
- Winter Storm and Avalanche in California, December 21 to 24, 20121 death · 4 events
- High Surf in Puerto Rico, December 21 to 25, 20121 death · 1 event
- Coastal Flood in Maryland, December 21, 2012$300,000 · 2 events
- Winter Storm in Pennsylvania, December 21 to 22, 2012$250,000 · 2 events
- Winter Storm in Ohio, December 21 to 22, 2012$150,000 · 2 events
- Coastal Flood in Virginia, December 21, 2012$150,000 · 1 event
- Flooding and Coastal Flood in New Jersey, December 21 to 23, 2012$30,000 · 56 kt wind · 34 events
- High Wind in New York, December 21, 2012$100,000 · 53 kt wind · 2 events
- Winter Storm and Dense Fog in California, December 21 to 27, 2012$60,000 · 8 events
- Winter Storm in New York, December 21 to 22, 2012$51,000 · 5 events
- High Wind in New York, December 21, 2012$45,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419340, 419336, 419337, 419338, 419339, 419341, 419342, 419911, 419912, 419913, 419914.